Mizuho Files - TET Spells...whatcha gonna DO?!?

00:00
17:04
Sign in or subscribe to listen

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

Nurses Edition Commentary

Mizuho Spangler, DO, Lisa Chavez, RN, and Kathy Garvin, RN
00:00
05:53

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

Andrew B., MD -

Love the idea of needlefree treatments when trying to calm a child.
Another option: while rotating on PICU during residency, I saw a peds cardiologist use ketamine (full dose, 1.5 or 2 mg/kg), which resolved a severe Tet spell (sats ~35% despite morphine and high flow O2). His rationale: Ketamine calms (dissociates) the child and stops the crying (thus decreasing intrathoracic pressure) and, as a catecholamine reuptake inhibitor, increases systemic vascular resistance and thereby decreases the right to left shunt (forcing blood back into the lungs). It made perfect sense to me (plus I had already drunk the kool-aid on all things ketamine). I'm sure we'll never see a RCT for the reasons mentioned in the podcast, but I should contact him and consider submitting it as a case report.

Sean G., M.D. -

andrew B that sure makes sense!

F. Bruce M., M.D. -

Interesting case, its nice to think of options when dealing with patients.

However, the discussion of patient management left me wishing for more discussion and it raised some concerns.

First of all, no vital signs recorded for 10 minutes? Really? You are notified ahead of time of the patient. You know the patient is critical - and could die in mom's arms. The room is full of staff and support. You are trying an unproven/untried/unrecommended drug and route - yet there are no recorded vitals for 10 minutes after giving the medication. OMG - how can you brag about this, our pediatric QA program would chew me up and spit me out in a heartbeat! The kid needed to be on a monitor - pulse and O2 sat aren't intrusive or irritating even to kids in distress.

Next this is merely a case report of a new intervention. An N of 1. We cannot extrapolate this much less recommend this for future use outside a research protocol. What was it that turned the child around? Maybe the cardiologist yelled at the kid for pooping a diaper in clinic and merely an new environment distracted the kid and he improved. Maybe it was the knee/chest position and the fentanyl was absorbed into the snotty nose and not the "nose/brain" circulation. And why fentanyl? The kids is not in pain - just hysterically crying.

Yes we can deliver medication intranasally, but that's not news. But why give this child fentanyl? Why has morphine been used in the past? Does it really decrease respiratory drive in this situation, is there evidence for this explanation? If we avoid iv's for anxiolysis, why not use a benzo or ketamine? They are known for anxiolysis more than is fentanyl. Is there evidence that fentanyl changes systemic vascular resistance? Does it decrease respiratory drive in the doses used? Was there rational based on evidence or rational based on analogy (morphine and fentanyl are both opiods, therefor fentanyl "should" work). Please more discussion regarding the pathophysiology of what was going on and what we can do to improve the patient's condition. Otherwise we base practice on the "Mikey likes it" approach.

OK, now that we have given an untried medication by an unstandard route to a critically ill child - how long do you wait until you do your next intervention? A discussion would have been appropriate and useful to us listeners. At what point should a reasonable clinician intervene with their next step? O2 sat of 60%? 50% cardiovascular collapse? How broad is the line between being courageous and cavalier? The case was presented as courageous, but was it? Maybe it was merely luck.

If the child did not respond when he did, would he have survived? Please give us more discussion of the next step!

Despite my rant, I do appreciate the case and discussion. Being in a big city with a pediatric center, I've never seen a TET spell (and hope to heck I never do, cause I'ld probably fill my pants). But please give us more meat and substance to the discussions, not just an appetizer.

Thanks,
FBM

Zachary B. -

Is the dosage of phenylephrine correct? Everywhere else I'm reading that it's 5-20 mcg/kg, not 200 mcg/kg as is written above. This seems excessive. Maybe it was supposed to be 0.02 mg/kg? Or is there a high dosage regimen in tet spells? Thanks.

To join the conversation, you need to subscribe.

Sign up today for full access to all episodes and to join the conversation.

To download files, you need to subscribe.

Sign up today for full access to all episodes.
The Poetry of Emergency Medicine Full episode audio for MD edition 249:28 min - 291 MB - M4AEM:RAP 2015 April Canadian Edition Canadian 35:43 min - 42 MB - MP3EM:RAP 2015 Avril Résumé en Francais Français 50:06 min - 42 MB - MP3EM:RAP 2015 April Aussie Edition Australian 39:55 min - 55 MB - MP3EM:RAP 2015 April Board Review Answers 377 KB - PDFEM:RAP 2015 April Board Review Questions 373 KB - PDFEM:RAP 2015 April MP3 388 MB - ZIPEM:RAP 2015 April Summary 1 MB - PDFEM:RAP Español ABRIL 2015 1 MB - PDF